Evidence in brief
Treating staggered paracetamol overdose
This article explores the clinical consequences of staggered overdoses and offers treatment advice
Paracetamol hepatotoxicity is the leading cause of acute liver failure in the UK. Liver damage is possible in adults who have taken ≥10g paracetamol. Ingestion of ≥5g paracetamol may lead to liver damage if the patient has certain risk factors, including alcoholism and long-term treatment with drugs that induce liver enzymes, such as epilepsy medication and the herbal therapy, St John’s Wort. The clinical consequences of staggered overdoses are less well understood.
For suspected paracetamol overdose the Medicines and Healthcare products Regulatory Agency advises immediate medical attention, even if symptoms are limited to nausea or vomiting and do not reflect the severity of overdose or the risk of organ damage (MHRA, 2012).
Management should be in accordance with established treatment guidelines (British Medical Association and Royal Pharmaceutical Society, 2012). Treatment with activated charcoal should be considered if the overdose has been taken within one hour. Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to eight hours post ingestion. The effectiveness of the antidote declines sharply after this time.
A large single centre cohort study examined the clinical impact of staggered overdoses and delayed presentation following paracetamol overdose (Craig et al, 2011).
The study analysed data from 663 patients who were admitted to the Royal Infirmary of Edinburgh between 1992 and 2008 with paracetamol-induced liver injury, of whom 161 (24.3%) had taken a staggered overdose, usually to relieve a variety of common pains, such as abdominal or muscular pains, headache and toothache.
The researchers suggest that prognostic criteria may have reduced sensitivity in staggered overdose patients. This is because despite lower total ingested paracetamol doses and lower admission serum alanine aminotransferase levels, staggered overdose patients were more likely to be encephalopathic on admission, require renal replacement therapy or mechanical ventilation, and had higher mortality compared with single time-point overdoses.
They conclude that staggered paracetamol overdoses should be treated as high risk for the development of multiorgan failure, and should be considered for N-acetylcysteine treatment irrespective of admission serum paracetamol levels.
BOX 1. COMMENTARY
Roger Knaggs, associate professor in clinical pharmacy practice, University of Nottingham, says:
“When taken as recommended, paracetamol is a safe and effective analgesic for many types of pain with few side-effects and good tolerability. If recommended doses are exceeded, liver damage and acute liver failure may occur.
“People who took unintentional overdoses were older, more likely to have a history of alcohol excess, and commonly took compound paracetamol/opioid combinations compared with those who had taken intentional overdose.
“The mean paracetamol dose in the unintentional overdose group was still high, 11g in 24 hours preceding admission (that is, markedly higher than recommended daily dose of 4g in 24 hours). The main reason for taking more was trying to relieve untreated pain. Cases of unintentional overdose had greater organ dysfunction on admission and higher mortality. Consequently there should be a low threshold for treatment with acetylcysteine in patients who have taken a staggered unintentional overdose.
“In England and Wales, deaths involving paracetamol have fallen in recent years, largely due to a reduction in deaths involving co-proxamol, which was withdrawn in 2005 (Office for National Statistics, 2011). The new study by Craig et al (2011) reported a significantly greater proportion of the patients had overdosed unintentionally using combination analgesics between 2003-07 than 1993-97, but this is not supported by the most recent ONS mortality data.
“The key messages for patients are clear. Taking more paracetamol than is recommended won’t improve pain control but may seriously damage your health. When paracetamol does not relieve pain don’t take a ‘top up’ dose - consult a health professional for advice about alternative pain management strategies”.
- Adapted from Eyes on Evidence (February 2012), a bulletin produced by the National Institute for Health and Clinical Excellence. Available from www.evidence.nhs.uk
- Reproduced with permission.
Carmel Thomason is senior publishing manager, evidence resources, National Institute for Health and Clinical Excellence
Keep up to date
Do you want to be kept informed of new articles like this or on a wide range of specialist subjects? If you register with nursingtimes.net you can sign up for regular newsletters on the subjects that interest you, so you don’t miss the news and practice information that’s relevant to you. It’s quick and easy – just click here.
British Medical Association and Royal Pharmaceutical Society (2012) British National Formulary.
Craig DGN et al (2011) Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity. British Journal of Clinical Pharmacology; 73: 2.
Medicines and Healthcare products Regulatory Agency (2012) Paracetamol Overdose. London: MHRA.
National Institute for Health and Clinical Excellence (2012) BNF: Analgesics (non-opioid). London: NICE.
Office for National Statistics (2011) Deaths Related to Drug Poisoning in England and Wales, 2010. London: ONS.
Online training units, written and reviewed by experts. Earn two hours' CPD and a personalised certificate for your portfolio.
Subscribers get FREE unlimited access to all our online learning units and non-subscribers can access each learning unit for £10 + VAT.